Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 24, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 14, 2011, 4:03 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 4:03 PM PDT (23:03 UTC)
- Expired
- Sep 14, 2011, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
190 WGUS56 KLOX 142303 FFWLOX CAC037-150200- /O.NEW.KLOX.FF.W.0024.110914T2303Z-110915T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 403 PM PDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... SAN GABRIEL MOUNTAINS IN CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 700 PM PDT * AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NORTH OF MOUNT WILSON. RADAR RAINFALL RATES OF UP TO AN INCH AND HALF PER HOUR WERE BEING RECORDED FROM THIS STORM. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS INCLUDING HIGHWAY 2 AND ANGELES FOREST HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828 $$ DANIELSON
3 follow-up statements
158 WGUS76 KLOX 142342 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 442 PM PDT WED SEP 14 2011 CAC037-150200- /O.CON.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 442 PM PDT WED SEP 14 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR CENTRAL LOS ANGELES COUNTY... AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR RAINFALL RATES ARE STILL IN EXCESS OF AN INCH AND A HALF PER HOUR. DUE TO THE NEARLY STATIONARY NATURE OF THE STORM...THE THREAT FOR FLASH FLOODING CONTINUES. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE SAN GABRIEL MOUNTAINS. THE THREAT AREA INCLUDES THE TUJUNGA CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND LOW LYING AREAS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828 $$ DANIELSON
891 WGUS76 KLOX 150015 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 515 PM PDT WED SEP 14 2011 CAC037-150200- /O.CON.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 515 PM PDT WED SEP 14 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR CENTRAL LOS ANGELES COUNTY... AT 500 PM PDT...DOPPLER RADAR SHOWED THAT THE THUNDERSTORM THAT PROMPTED THIS WARNING HAS NOW DISSIPATED. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL STILL POSE THE THREAT FOR FLASH FLOODING OF DOWNSTREAM CREEKS AND LOW LYING AREAS FOR THE NEXT SEVERAL HOURS. THEREFORE...THE WARNING REMAINS IN EFFECT. THE THREAT FOR FLOODING WILL BE MAINLY TO RURAL AREAS IN THE VICINITY AND DOWNSTREAM OF ALDER CREEK IN THE UPPER BIG TUJUNGA CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IN THE EVENT OF FLOODING...MOVE TO HIGHER GROUND. && LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828 $$ DANIELSON
985 WGUS76 KLOX 150158 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 658 PM PDT WED SEP 14 2011 CAC037-150206- /O.EXP.KLOX.FF.W.0024.000000T0000Z-110915T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 658 PM PDT WED SEP 14 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR CENTRAL LOS ANGELES COUNTY... THUNDERSTORM ACTIVITY HAS DIMINISHED ACROSS LOS ANGELES COUNTY INCLUDING THE WARNED AREA OF THE SAN GABRIEL MOUNTAINS...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM PDT. LAT...LON 3446 11830 3448 11787 3424 11786 3428 11828 $$ KAPLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 1:45 PM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 14, 1:45 PM PDT, 2 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PDT WED SEP 14 2011 .SYNOPSIS... A HIGH PRESSURE SYSTEM WILL PUSH THE LOW EAST...BUT SHOWERS AND THUNDERSTORMS ARE STLL POSSIBLE FOR THE MOUNTAINS AND DESERTS THIS EVENING. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE OVERNIGHT COASTAL CLOUDS AND FOG WITH THE MARINE LAYER SPREADING TO THE LOWER COASTAL VALLEYS INTO SATURDAY WITH A COOLING TREND. THE LOW WILL DRIFT EAST EARLY NEXT WEEK FOR A RAPID WARMING TREND. && .SHORT TERM (TODAY-SAT)...SLIGHTLY LESS ACTIVITY TODAY THAN YESTERDAY BUT STILL SOME ISOLATED STORMS STARTING TO POP OVER THE MTNS AND ANTELOPE VALLEY. TEMPERATURES TRENDING LOWER TODAY AS EXPECTED FOR THE COAST AND VALLEYS WITH A DEEPENING MARINE LYR AND INCREASING ONSHORE FLOW. THESE TRENDS EXPECTED TO CONTINUE THURSDAY AND FRIDAY, WITH THE MARINE LYR REACHING THE LOWER COASTAL VALLEYS AND SOUTHERN SALINAS VALLEY AS WELL. CONVECTIVE PARAMETERS THURSDAY SLIGHTLY LESS IMPRESSIVE THAN TODAY, BUT CONSIDERING WE'RE GETTING SOME ACTIVITY THIS AFTERNOON IT WOULD SEEM THAT AN ISOLATED STORM OR TWO THURSDAY IS POSSIBLE. SO WILL GO AHEAD AND THROW IN A SLIGHT CHANCE AGAIN FOR THURSDAY, BUT LIMIT IT TO VENTURA AND LA COUNTIES. STILL A LITTLE MID LEVEL MOISTURE AND INSTABILITY LINGERING FOR FRIDAY BUT EVEN LESS THAN THURSDAY SO FOR NOW HAVE LEFT IT DRY WITH POSSIBLY JUST SOME AFTERNOON CU OVER THE HIGHER PEAKS. A WEAK TROF WILL PASS THROUGH THE AREA LATE FRIDAY INTO SATURDAY. MARINE LYR DEPTH/COVERAGE SHOULD PEAK FRI AND SAT AND DAYTIME HIGHS SHOULD ALSO REACH THEIR LOW POINT FOR THE WEEK, GENERALLY 5-10 DEGREES BELOW NORMAL. .LONG TERM (SUN-WED)...BIG TURN AROUND IN TEMPERATURES EXPECTED TO TO BEGIN SUNDAY. MODELS HAVE BACKED OFF THE STRENGTH OF THE HIGH BUILDING INTO CALIFORNIA EARLY NEXT WEEK, BUT EVEN STILL WITH THE COMBINATION OF THE RIDGE AND SOME OFFSHORE FLOW DAYTIME HIGHS SHOULD JUMP UP SEVERAL DEGREES, ESPECIALLY BY MONDAY AND TUESDAY. THIS DOESN'T LOOK LIKE A BIG OFFSHORE WIND EVENT BY ANY MEANS, BUT GRADIENTS WILL CERTAINLY BE TRENDING STRONGLY OFFSHORE WHICH WILL HELP WARM UP THE LOWER LEVELS CONSIDERABLY ALONG WITH REDUCING, IF NOT ELIMINATING, THE COASTAL MARINE LYR. LOOK FOR VALLEY HIGHS TO APPROACH TRIPLE DIGITS BY MON/TUE, WITH EVEN SOME PARTS OF THE COASTAL PLAIN GETTING CLOSE TO 90. && .AVIATION...14/1800Z. GOOD CONFIDENCE IN THE RETURN OF LOW CLOUDS AND FOG BY THIS EVENING IN THE COASTAL SECTIONS. THERE IS FAR LESS CONFIDENCE REGARDING WHETHER THE MARINE CLOUDS WILL REACH THE VALLEY TAFS SUCH AS KBUR AND KVNY...HOWEVER THERE MAY BE A CHANGE OF OPINION TO ALLOW THE LOW CLOUDS AND FOG TO REACH AT LEAST KBUR BY LATE THIS EVENING OR AFTER MIDNIGHT. STAY TUNED. KLAX...GOOD CONFIDENCE IN THE RETURN OF MVFR CONDITIONS OR BRIEF IFR CONDITIONS BY AROUND 04Z. THERE IS A 30 PERCENT CHANCE OF THE CLOUDS ARRIVING TWO HOURS ON EITHER SIDE OF THE CURRENT TAF ESTIMATE. KBUR...POOR CONFIDENCE IN WHETHER THE LOW CLOUDS WILL GET INTO THE AIRSPACE. THERE IS A 40 PERCENT CHANCE OF LOW CLOUDS AND FOG RETURNING AROUND MIDNIGHT. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXMWWLOX). && PUBLIC...WOFFORD AVIATION...SWEET SYNOPSIS...SETO WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 14, 6:00 AM PDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT WED SEP 14 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-151300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS...THE SOUTHERN INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE CUYAMA VALLEY. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMITH
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:33 PM PDT | Flash Flood Warning | LOX | San Luis Obispo | 3 hr |
| Sep 13, 5:45 PM PDT | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Sep 13, 7:13 PM PDT | Small Craft Advisory | LOX | 4 days | |
| Sep 14, 4:16 PM PDT | Special Weather Statement | LOX | Los Angeles | 59 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.